Florida, 2003

Hail in Florida, March 27, 2003

March 27, 2003 · NWS JAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 27, 11:35 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 27, 11:35 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1135 AM EST THU MAR 27 2003

UPDATE...HAVE ISSUED FLOOD WATCH FOR AREA AS HEAVY RAINFALL MOVES
OFF GULF AND INTO SUWANNEE VALLEY. SEVERE THUNDERSTORM WATCH THROUGH
500 PM EST.  THANKS FOR THE COORDINATION TLH...SPC.

--------------------------------------------------------------

PUBLIC...VORT MAX IS FILLING THE BASE OF THE SHORT WAVE TROUGH S OF
LA IN THE GOMEX WITH THE ENERGY ADVANCING TOWARD N FL. THE FIRST UPR
LVL IMPULSE TO SWEEP ACRS THE CWA SPAWNED EARLY MORNING TSRA AND IS
NOW ADVANCING INTO THE ATLANTIC WITH CURRENT CONVECTION NOW MOSTLY
ON THE FRINGES OF THE CWA. KTBW 12Z RAOB SHOWS DRY AIR ABOVE 680MB
AND WV IMAGERY SHOWS THE SLOT ADVANCING INTO THE CWA FROM THE SW.
EXPECT ANOTHER ROUND OF CONVECTION THIS AFTN AS MORNING RAINS HAVE
JUST JUICED THE INCREASINGLY UNSTABLE ATMOS. TRIGGER TEMP OF 73 DEG
WILL BE REALIZED BY EARLY AFTN. EXPECT MAIN WX HAZARDS TO BE HAIL
(500 MB TEMPS -16 TO -18 DEG C) AND STRONG WINDS...BUT AREA
SOUNDINGS ALSO SHOW A VEERING PROFILE WHICH WOULD INDICATE ROTATION
IS POSSIBLE IN THE STRONGER STORMS. CURRENT ZFP CARRIES LIKELY TO
CAT POPS...AND THIS LOOKS GOOD WITH THE HIGHEST POPS ACRS THE
SOUTHERN TIER OF ZONES WHERE INSTABILITY WILL BE GREATEST. TEMPS
LOOK ON TRACK.

MARINE...WILL CONTINUE WITH SCEC OFFSHORE. WILL JUST MAKE MINOR
CHANGES TO WORDING.

.JAX...
FL...SEVERE THUNDERSTORM WATCH THROUGH 500 PM EST.
     FLOOD WATCH THROUGH 500 PM EST FLZ020>023-030-031-035-036-.
GA...FLOOD WATCH THROUGH 500 PM EST GAZ132>136-149>152-162>164-.

BROYLES/SANDRIK
Hazardous weather outlook, Mar 27, 11:30 AM EST, 1 hour 59 minutes before
FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-272200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EST THU MAR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH FOR ALL OF NORTH FLORIDA THROUGH 5 PM...

...FLOOD WATCH THROUGH 500 PM EST FOR THE FOLLOWING AREAS...IN
GEORGIA...APPLING...ATKINSON...BACON...BRANTLEY...CHARLTON...
CLINCH...COFFEE...ECHOLS...JEFF DAVIS...PIERCE...WARE AND WAYNE...IN
NORTH FLORIDA...ALACHUA...BAKER...BRADFORD...COLUMBIA...GILCHRIST...
HAMILTON...SUWANNEE AND UNION.

...FLOODING CONTINUES ON AREA RIVERS...

SEVERE WEATHER...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL
OF NORTH FLORIDA.  HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND
GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS SHOULD BE ON
THE LOOKOUT FOR DETERIORATING WEATHER CONDITIONS AND LISTEN FOR
STATEMENTS AND POSSIBLE WARNINGS.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

FLOOD WATCH...A FLOOD WATCH IS ISSUED WHEN SMALL STREAMS AND CREEKS
ARE EXPECTED TO RISE TO NEAR OR ABOVE BANKFULL LEVELS. THESE RISES
ARE USUALLY DUE TO EXCESSIVE RAINFALL OR HEAVY DOWNPOURS FALLING ON
AN ALREADY SATURATED GROUND. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE EXPECTED IN THE WATCH AREA...WITH LOCAL AMOUNTS UP TO 3
INCHES POSSIBLE FROM STRONGER STORMS.

REMEMBER...A WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT IMMINENT.
PEOPLE IN THE WATCH AREA SHOULD KEEP ABREAST OF THE LATEST
WEATHER...AND PREPARE TO MOVE TO HIGHER GROUND SHOULD A WARNING BE
ISSUED.

RIVER FLOODING...RIVER FLOODING CONTINUES ACROSS PARTS OF SOUTHEAST
GEORGIA AND NORTHEAST FLORIDA. RAINFALL TODAY WILL LEAD TO PROLONGED
FLOODING ON THESE RIVERS. REFER TO THE LATEST FLOOD STATEMENTS AND
WARNINGS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL AFFECT THE AREA AGAIN SATURDAY NIGHT
INTO SUNDAY. SOME THUNDERSTORMS MAY BE STRONG.

SEVERAL AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED IN NORTH FLORIDA.  SPOTTERS IN
SOUTHEAST GEORGIA ARE REQUESTED TO TO SELF-ACTIVATE IF WARNINGS ARE
ISSUED FOR YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SANDRIK

In the hours before

Special weather statement, Mar 27, 10:36 AM EST, 2 hours 53 minutes before
FLZ020>022-271615-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1036 AM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT SUWANNEE...COLUMBIA AND HAMILTON
COUNTIES THROUGH 1115 AM...

AT 1036 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS SOUTH OF INTERSTATE 10 FROM FIVE POINTS
TO LIVE OAK. THE LINE IS MOVING NORTH AROUND 10 MPH AND WILL ALSO
AFFECT AREAS AROUND HOUSTON...STEPHEN FOSTER STATE PARK...WHITE
SPRINGS...AND FIVE POINTS THROUGH 1115 AM EST. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. PLEASE TAKE SHELTER IF LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 27, 11:58 AM EST, 1 hour 31 minutes before
FLZ021-271730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1158 AM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT SUWANNEE COUNTY THROUGH 1230
PM...
AT 1158 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR BRANFORD...OR ABOUT 10 MILES WEST
OF ICHETUCKNEE SPRINGS STATE...MOVING NORTHEAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND OBRIEN...BRANFORD
AND HILDRETH THROUGH 1230 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

PETERSON
Special weather statement, Mar 27, 12:07 PM EST, 1 hour 22 minutes before
GAZ163-271730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1207 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT CLINCH COUNTY UNTIL 1230 PM...

AT 1207 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ECHOLS COUNTY...OR ABOUT 7 MILES
WEST OF FARGO...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND THROUGH 1230 PM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

PETERSON
Special weather statement, Mar 27, 12:16 PM EST, 1 hour 13 minutes before
FLZ040-271745-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 1245 PM...

AT 1216 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF RAINBOW LAKES
ESTATES...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO
AFFECT AREAS AROUND RAINBOW LAKES ESTATES AND ROMEO THROUGH 1245 PM
EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

PETERSON
Special weather statement, Mar 27, 12:31 PM EST, 58 minutes before
FLZ036-271800-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1231 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT ALACHUA COUNTY THROUGH 100 PM
EST...
AT 1231 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NEWBERRY...OR ABOUT 13 MILES NORTH
OF BRONSON...MOVING NORTH AT 20 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND NEWBERRY...HIGH SPRINGS...ALACHUA AND LA
CROSSE THROUGH 100 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

PETERSON
Special weather statement, Mar 27, 1:13 PM EST, 16 minutes before
FLZ040-271845-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
113 PM EST THU MAR 27 2003

...STRONG THUNDERSTORMS WILL IMPACT MARION COUNTY THROUGH 145 PM...

AT 113 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES SOUTHWEST OF FLEMINGTON...OR
ABOUT 8 MILES NORTHEAST OF RAINBOW LAKES ESTATES...MOVING NORTH AT 15
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
REDDICK...MCINTOSH AND FLEMINGTON THROUGH 145 PM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

PETERSON

The radar

The Jacksonville radar (KJAX), 109 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Alachua

When
March 27, 1:29 PM EST
Where
Alachua County, 5 mi W of (Gnv)gainesville Arp
Measured
1 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
29.683, -82.350

Reported by FAA Employee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342005.